Thunderstorm Wind, Ford
- When
- August 4, 3:50 PM CST
- Where
- Ford County, Howell
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.780, -100.180
Several 10 to 12 inch diameter tree limbs were broken by the high wind.
Pulse type thunderstorms under a weakly sheared wind field became severe in isolated spots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Pulse type thunderstorms under a weakly sheared wind field became severe in isolated spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 2:16 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 316 PM CDT THU AUG 4 2016 ...Updated for Short and Long Term... .SHORT TERM...(This evening through Friday) Issued at 312 PM CDT Thu Aug 4 2016 For tonight, very weak upper level winds and weak shear will support only marginally pulse type severe storms with best threat of a few strong winds of 50 to 60 mph reports and small hail. A cold front will slowly drift southward across much of western Kansas tonight with the highest rainfall chances north of Dodge City and up around Syracuse to Hays. Rainfall estimates could exceed an inch or two in that area of best isentropic lift north of the cold front. Will graduate rainfall chances lower south of that area. Overnight lows will be the upper 60s to around 75 at Medicine Lodge. The front will shift south winds of 20 mph around to the north and northeast at 10 to 20 mph. For Friday, the cold front will be near or just south of Medicine Lodge with a continued small chances for showers and thunderstorms with mostly cloudy skies. Highs will be only around 80 from Scott City to Hays, mid to upper 80s in the Dodge City area, and low to mid 90s along the Oklahoma border and into parts of south central Kansas. Winds will be northeast at 10 to 20 mph. .LONG TERM...(Friday night through Thursday) Issued at 312 PM CDT Thu Aug 4 2016 For Friday night into Sunday, the cold front begins to lift back north into parts of southwest Kansas by Saturday afternoon with a continued small chances for showers and thunderstorms. Highs warm back into the mid 90s south of the front with mid 80s north. For the period of Monday into next Thursday, some weak warmer upper level ridging moves into the Central Plains with little to no rainfall chances. Highs warm into the mid to upper 90s and lows around 70 to 75. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1218 PM CDT Thu Aug 4 2016 A cold front will move across KHYS and KGCK by around 00Z with wind shifting from south at 15kt to north or northeast at 12kt, then after 03-05Z at KDDC. Models have backed off on thunder chances with the best chance near KHYS by around 00Z. VFR conditions are expected unless thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 88 67 92 / 40 20 30 20 GCK 67 84 65 88 / 60 30 30 30 EHA 66 88 65 93 / 50 30 50 30 LBL 68 91 67 95 / 40 20 40 20 HYS 65 80 64 82 / 70 40 50 40 P28 74 94 71 96 / 30 20 20 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 221 AM CDT THU AUG 4 2016 KSZ030-031-043>046-061>066-074>081-084>090-050730- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION MIGHT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT THU AUG 4 2016 KSZ076-086-042100- SEWARD KS-HASKELL KS- 303 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES UNTIL 400 PM CDT... AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF SATANTA...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUBLETTE AND SATANTA. LAT...LON 3727 10095 3744 10109 3765 10094 3735 10065 TIME...MOT...LOC 2003Z 234DEG 17KT 3738 10098 JJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT THU AUG 4 2016 KSZ074-084-042115- MORTON KS-STANTON KS- 334 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND SOUTH CENTRAL STANTON COUNTIES UNTIL 415 PM CDT... AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF RICHFIELD...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN MORTON AND SOUTH CENTRAL STANTON COUNTIES. LAT...LON 3755 10174 3728 10160 3728 10183 3740 10189 TIME...MOT...LOC 2034Z 244DEG 8KT 3735 10184 JJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT THU AUG 4 2016 KSZ076>078-087-042145- FORD KS-GRAY KS-MEADE KS-HASKELL KS- 352 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR GRAY...WEST CENTRAL FORD... NORTHWESTERN MEADE AND EAST CENTRAL HASKELL COUNTIES UNTIL 445 PM CDT... AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF COPELAND...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CIMARRON...MONTEZUMA...COPELAND...INGALLS... ENSIGN AND THE HAGGARD ELEV. LAT...LON 3740 10061 3760 10077 3790 10043 3760 10011 TIME...MOT...LOC 2052Z 234DEG 9KT 3757 10056 JJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT THU AUG 4 2016 KSZ074-084-042200- MORTON KS-STANTON KS- 400 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND WESTERN STANTON COUNTIES UNTIL 500 PM CDT... AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE SAUNDERS ELEVATOR...MOVING EAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MANTER AND THE SAUNDERS ELEVATOR. LAT...LON 3757 10204 3769 10181 3735 10180 3735 10204 TIME...MOT...LOC 2100Z 256DEG 11KT 3745 10208 JJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 436 PM CDT THU AUG 4 2016 KSZ064-077-078-042230- FORD KS-GRAY KS-HODGEMAN KS- 436 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 530 PM CDT... AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CIMARRON...MOVING NORTHEAST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DODGE CITY...CIMARRON...ENSIGN AND HOWELL. LAT...LON 3765 10022 3783 10041 3802 10019 3776 9990 TIME...MOT...LOC 2136Z 231DEG 7KT 3776 10027 JJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 440 PM CDT THU AUG 4 2016 KSZ061-074-075-042245- GRANT KS-HAMILTON KS-STANTON KS- 440 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON... NORTHEASTERN STANTON AND WEST CENTRAL GRANT COUNTIES UNTIL 545 PM CDT/445 PM MDT/... AT 440 PM CDT/340 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR JOHNSON CITY...MOVING NORTHEAST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JOHNSON CITY AND BIG BOW. LAT...LON 3747 10175 3761 10189 3782 10165 3761 10143 TIME...MOT...LOC 2140Z 231DEG 7KT 3759 10175 JJOHNSON
The Dodge City radar (KDDC), 19 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Several 10 to 12 inch diameter tree limbs were broken by the high wind.
A power pole was blown down by the high wind.
Winds were estimated to be gusting to 70 MPH.
Winds were estimated to be gusting to 60 MPH.
Winds were estimated to be gusting to as high as 65 MPH for a short period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658775, 658776, 658777, 658774, 658778, 658779.